Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 17, NWS El Paso, TX

April 21, 20224 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Apr 21, 2022, 2:45 PM MDT for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 22, 2022, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2022, 2:45 PM MDT (20:45 UTC)
In effect from
Apr 22, 2022, 12:00 PM MDT
Expired
Apr 23, 2022, 12:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 34 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4152 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 21, 11:40 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 11:40 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1140 AM MDT Thu Apr 21 2022

.UPDATE...

.AVIATION...18Z TAF CYCLE
VFR conditions expected through the period with skies mostly SKC.
Surface winds will be from the west and southwest between 10 to 15
knots with gusts to 20 knots this afternoon. Very localized BLDU
may be possible for KDMN this afternoon. Not mentioned in the
TAFs, but the possibility of LLWS exists after 09Z tomorrow
morning as an upper trough approached the region.

&&
38

.PREV DISCUSSION...244 AM MDT Thu Apr 21 2022...

.SYNOPSIS...
It will be breezy again today with well above normal temperatures.
Strong winds arrive for Friday along with blowing dust and a high
fire danger. Winds come down for Saturday along with cooler
temperatures. Sunday looks pleasant. By Monday into Tuesday,
low thunderstorm chances arrive to portions of the area. Warmer
and dry weather return for Wednesday.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Zonal flow today will be becoming from the southwest ahead of the
next upper system that will be affecting the region on Friday.
Weather today doesn't show any significant impacts. Winds will be
lighter than yesterday due to a more lax pressure gradient. However,
there is still a probability for some patchy blowing dust over dust
prone areas, mainly near Deming and the Lordsburg Playa. Afternoon
highs continue to be around 10 degrees above normal.

Tonight, fair weather is expected with generally light winds and
mostly clear skies. Although winds in the higher elevations of area
mountains will start increasing during the late overnight hours due
to the approach of the upper trough.

&&
29

.LONG TERM...
The long term takes over Friday, which is still looking like a
very windy day. A quick moving UL trough will be approaching NM
with a 100+ kt H500 (though weakening) jet. Meanwhile, a lee
trough/low will rapidly develop over eastern CO (from 1002 to ~985
in 12 hours) with its trough axis trailing along the front range
of the Rockies, all the way down to the front range of the Sacs
and Guadalupes. We will also have frontogenesis across the state
of NM. Put these ingredients together, and you get strong winds.
GFS is showing widespread 30-40 kt H850 flow with 45-55kts at
H700. Forecast soundings show mixing to around 650 mb. Thus those
45-55+ knots winds will reach the surface, which is why a high
wind watch is in effect. Following the lead of our neighbors,
combined with some important details about where exactly the break
between warning and advisory needs to be, I will let the day
shift take another look before upgrading any products. Regardless,
our highest winds look to be from the Bootheel up into the Gila,
northeast into Luna and Sierra Counties and into the Sacramento
Mountains. Top gusts for El Paso and Las Cruces look to be around
50-60 mph, which puts them close to or just below warning criteria
as of this morning. Meanwhile, TorC could see gusts as high as 70
MPH. With the winds favoring SW to WSW, blowing dust will be a
concern, potentially dense.

For the weekend, the UL trough sticks around with its axis nearly
stationary over NM, but jet energy aloft decreases. Temperatures
will cool as well back to or just below seasonal levels. We will
see enough jet energy to keep a decent lee side low over the
Southern Plains, with breezy conditions expected. By Sunday,
surface pressure rises over the Plains behind a seasonably stout
Canadian front and further decrease of winds aloft will lead to
mainly light winds or a modest breeze by afternoon.

The aforementioned front is expected to push into the area by
Monday and will open the area to a moisture tap as well as keep
our temperatures at or below average. There is still plenty of
model disagreement (run to run, GFS versus the Euro, and within
the GFS ensemble members) on the quality of this moisture return
and subsequent rain/storm chances. I largely followed the NBM,
which keeps broad slight chances in the forecast starting for
eastern areas on Monday and nearly area wide for Tuesday. The GFS
remains the more bullish model though less so than yesterday. It
also continues to hint at a weak s/w trough riding the the ridge,
which is absent in the Euro. Either way, models agree this
moisture begins to flush out on Wednesday, but they are both
noticeably slower than yesterday's forecast. This departure will
end rain/storm chances.

&&
34

.FIRE WEATHER...
Elevated to extreme fire weather conditions are expected through
Saturday. Today elevated conditions are expected as very dry weather
persist along with dry fuels. The missing component to reach
critical conditions is wind. Winds will be from the west and
southwest between 10 to 15 mph. Conditions deteriorate on Friday.
Critical to extreme fire weather conditions are expected through the
area. A combination of relative humidity mainly in the single
digits, very dry fuels, and strong and gusty southwest winds will
lead to very dangerous fire weather concerns. Winds in excess of 35
mph and gusts greater than 55 mph are possible. A red flag warning
is already in effect for Friday from the late morning hours into the
evening to account for this event.

Conditions improve on Saturday as a Pacific cold front will be
moving through southern New Mexico and far west Texas on Friday
evening/night. This system brings cooler temperatures, and winds
decrease behind it. However, relative humidity persists in the mid
to low teens, but better than in previous days. So, dry conditions
with lighter winds will continue through the weekend.

Early next week, there will be an intrusion of moisture from the
east. This will lead to higher relative humidity values, especially
in areas east of the Rio Grande on Monday, and for most of the area
on Tuesday. This would also bring a slight chance for thunderstorms
for fire zones 112, 113, 055 and 056.

Ventilation rates will be very good to excellent through Saturday,
then drop to good to very good early next week.

&&
29

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 90  60  92  56 /   0   0   0   0
Sierra Blanca           86  57  90  52 /   0   0   0   0
Las Cruces              90  55  90  48 /   0   0   0   0
Alamogordo              88  57  88  47 /   0   0   0   0
Cloudcroft              64  45  64  34 /   0   0   0   0
Truth or Consequences   88  54  85  47 /   0   0   0   0
Silver City             78  52  76  40 /   0   0   0   0
Deming                  89  51  87  44 /   0   0   0   0
Lordsburg               87  49  84  39 /   0   0   0   0
West El Paso Metro      90  61  91  54 /   0   0   0   0
Dell City               90  51  92  51 /   0   0   0   0
Fort Hancock            92  55  96  52 /   0   0   0   0
Loma Linda              83  57  85  50 /   0   0   0   0
Fabens                  92  56  94  52 /   0   0   0   0
Santa Teresa            88  54  90  48 /   0   0   0   0
White Sands HQ          88  61  88  54 /   0   0   0   0
Jornada Range           87  55  87  47 /   0   0   0   0
Hatch                   88  56  87  47 /   0   0   0   0
Columbus                90  54  87  47 /   0   0   0   0
Orogrande               88  57  89  51 /   0   0   0   0
Mayhill                 78  49  77  42 /   0   0   0   0
Mescalero               75  49  75  37 /   0   0   0   0
Timberon                73  47  74  39 /   0   0   0   0
Winston                 86  42  82  29 /   0   0   0   0
Hillsboro               84  54  82  42 /   0   0   0   0
Spaceport               87  54  85  44 /   0   0   0   0
Lake Roberts            79  47  77  34 /   0   0   0   0
Hurley                  82  47  80  37 /   0   0   0   0
Cliff                   88  39  84  29 /   0   0   0   0
Mule Creek              80  49  76  36 /   0   0   0   0
Faywood                 82  49  79  40 /   0   0   0   0
Animas                  88  52  85  40 /   0   0   0   0
Hachita                 87  49  85  40 /   0   0   0   0
Antelope Wells          87  53  83  43 /   0   0   0   0
Cloverdale              82  51  77  41 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 10 PM MDT Friday for NMZ110>113.

     High Wind Watch from Friday afternoon through Friday evening for
     NMZ401>417.

TX...Red Flag Warning from 10 AM to 10 PM MDT Friday for TXZ055-056.

     High Wind Watch from Friday afternoon through Friday evening for
     TXZ418>424.

&&

99/99/38
Hazardous weather outlook, Apr 21, 3:38 AM MDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
338 AM MDT Thu Apr 21 2022

NMZ401>417-TXZ418>424-220945-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
338 AM MDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Critical to extreme fire weather conditions along with strong and
gusty winds are expected on Friday.

There is also a slight chance for thunderstorms on Monday and
Tuesday. Otherwise, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Crespo

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:45 PM MDTHigh Wind WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra33 hr

Nearby

Wind Advisories in New Mexico, 2022Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.